Breakouts One Year After Accutane -- Do I Need a Second Course?

I took accutane from Feb-June 2011 after years of severe acne on my face. Afterwards, my skin was absolutely flawless -- but now, almost a year later, I've had a really bad breakout. The initial zits cleared up, but they took a long time to heal and there are still faint red marks on my skin where they used to be. I also have more zits breaking out. My skin is also much oilier than it has been. Is this normal and expected? Or should I return to my dermatologist for another accutane course?

Doctor Answers 3

Recurrence of acne after isotretinoin

Without seeing an updated photo it is difficult to answer your question as to whether you should be treated with accutane at this time. Please submit a photo and I will try to help answer your question. Also, i ould like to know your approximate weight and how much accutane you took and for how many weeks? Perhaps you did not take enough of a dose of accutane.


Recurrence of acne after isotretinoin

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Without seeing an updated photo it is difficult to answer your question as to whether you should be treated with accutane at this time. Please submit a photo and I will try to help answer your question. Also, i ould like to know your approximate weight and how much accutane you took and for how many weeks? Perhaps you did not take enough of a dose of accutane.


Breaking out after Accutane

With your Accutane course, you frankly may not have been on it long enough especially if you described your acne as "severe for years". The purpose of a course of Accutane is to get the proper mg of the medication into your system to combat the type and severity of your acne, taking into account your weight. If you don't get enough of the medication, acne can and will come back, though usually a lot less. If it's not as bad as before, often another course isn't needed, but another type of medication, oral or topical, can be used just for random breakouts. If the breakouts continue or worsen, a second round of Accutane may be needed. It's best to schedule an appointment with your dermatologist and go from there.

Breaking out after Accutane

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

With your Accutane course, you frankly may not have been on it long enough especially if you described your acne as "severe for years". The purpose of a course of Accutane is to get the proper mg of the medication into your system to combat the type and severity of your acne, taking into account your weight. If you don't get enough of the medication, acne can and will come back, though usually a lot less. If it's not as bad as before, often another course isn't needed, but another type of medication, oral or topical, can be used just for random breakouts. If the breakouts continue or worsen, a second round of Accutane may be needed. It's best to schedule an appointment with your dermatologist and go from there.

Break outs after Accutane

It is not uncommon to have some return of breakouts after Accutane.  The good news is they nearly always resond to treatment even if your skin did not respond to the same treatments prior to Accutane. You need to see your dermatologist again.  If a second course is needed, they can prescribe it, but it is often not necessary. 

Jacqueline Calkin, MD
Sacramento Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Break outs after Accutane

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

It is not uncommon to have some return of breakouts after Accutane.  The good news is they nearly always resond to treatment even if your skin did not respond to the same treatments prior to Accutane. You need to see your dermatologist again.  If a second course is needed, they can prescribe it, but it is often not necessary. 

Jacqueline Calkin, MD
Sacramento Dermatologic Surgeon

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.